Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 82, NWS Dodge City, KS

June 10, 2005Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 10, 2005, 1:29 PM CDT for Seward County, Stevens County, Kansas. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2005, 1:29 PM CDT (18:29 UTC)
Expired
Jun 10, 2005, 2:15 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 126 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 1:55 PM CDTHAIL 14 W Woods, KS
Jun 10, 2:01 PM CDTHAIL 0.751 S Moscow, KS
Jun 10, 2:15 PM CDTHAIL 1.2514 Nnw Liberal, KS
Jun 10, 2:20 PM CDTHAIL 13 N Woods, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 11:30 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2269 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 101830
SVRDDC
KSC175-189-101915-
/O.NEW.KDDC.SV.W.0082.050610T1829Z-050610T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
129 PM CDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN STEVENS COUNTY IN SOUTHWEST KANSAS.
  NORTHWESTERN SEWARD COUNTY IN SOUTHWEST KANSAS.


* UNTIL 215 PM CDT

* AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 8 MILES SOUTHWEST OF WOODS...MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHWESTERN SEWARD COUNTY...
  RURAL AREAS OF EASTERN STEVENS COUNTY...
  WOODS...
  CAVE...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3700 10131 3701 10107 3736 10092 3736 10122

$$

RITTERLING
1 follow-up statement
000 
WWUS53 KDDC 101858
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
156 PM CDT FRI JUN 10 2005

KSC175-189-101915-
/O.CON.KDDC.SV.W.0082.000000T0000Z-050610T1915Z/
STEVENS KS-SEWARD KS-
156 PM CDT FRI JUN 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN STEVENS AND
NORTHWESTERN SEWARD COUNTIES UNTIL 215 PM CDT...

AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1 
INCH IN DIAMETER. THIS STORM WAS LOCATED 4 MILES WEST OF WOODS AND 
MOVING NORTHEAST AT 20 MPH.

QUARTER SIZED HAIL WAS REPORTED AT 155 PM 4 MILES WEST OF WOODS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FRIDAY EVENING FOR
SOUTHWESTERN KANSAS.

LAT...LON 3700 10131 3701 10107 3736 10092 3736 10122

$$

01

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:25 AM CDT, 10 hours 4 minutes earlier.

Area forecast discussion, Jun 10, 3:25 AM CDT, 10 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
325 AM CDT FRI JUN 10 2005

.DISCUSSION...

DAYS 1-2...

THE EFFECTIVE SURFACE FRONT HAS BEEN PUSHED WELL TO THE SOUTH BY
THUNDERSTORM CLUSTERS, AND EXTENDS FROM SOUTHERN OKLAHOMA INTO WEST
TEXAS EARLY THIS MORNING. A SHORTWAVE TROUGH WITH H5 COOLING WAS
LOCATED OVER NM/AZ. AS THIS WAVE APPROACHES TODAY, THE WARM SECTOR
WILL PUSH BACK TO THE NORTH AS SFC PRES FALLS OVER THE CENTRAL HIGH
PLAINS. THE ETA(NAM) SHOWS THE FRONT FRONT STRADDLING THE KS-OK
STATE LINE THIS AFTERNOON. WITH MID-LEVEL COLD ADVECTION, HIGH
INSTABILITY AND A FAIRLY WEAK CAP, THUNDERSTORMS WILL EXPLODE BY
EARLY AFTERNOON ALONG THE FRONT. SOME OF THESE STORMS WILL MOVE
ACROSS THE FRONT INTO THE COOL AIR SINCE THE MID LEVEL FLOW WILL BE
FAIRLY MERIDIONAL. THE STRONGEST STORMS WILL PROBABLY MOVE ALONG THE
BOUNDARY. SEVERE STORMS ARE POSSIBLE IN OUR SOUTHERN COUNTIES
IF LOW LEVEL AIRMASS RECOVERY EXTENDS THAT FAR NORTH. STORMS WILL
LINGER INTO FRIDAY NIGHT, THEN EXIT TO THE EAST AS THE WAVE PASSES.
THE NEXT SHORTWAVE TROUGH WILL APPROACH BY SATURDAY NIGHT AND
SUNDAY, ALONG WITH MORE THUNDERSTORMS. TEMPERATURE WILL BE HELD DOWN
TODAY SINCE THE LOW LEVEL FLOW WILL BE MORE EASTERLY GIVEN THE
SOUTHERN POSITION OF THE BOUNDARY. ONLY MINOR CHANGES WERE MADE TO
THE PREVIOUS FORECAST.

DAYS 3-7...

MODELS CONTINUE TO SHOW MAIN UPPER TROUGH MOVING THROUGH THE REGION
DURING THE DAY SUNDAY WITH A PRETTY GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS THROUGH SUNDAY EVENING. SOME COOLER TEMPERATURES AND
DRY CONDITIONS THEN EXPECTED FOR THE FIRST HALF OF NEXT WEEK AS
UPPER RIDGE STARTS BUILDING INTO THE HIGH PLAINS. REALLY THE ONLY
CHANGE MADE TO THE GOING EXTENDED FORECAST WAS TO EXTEND CHANCE POPS
THROUGH SUNDAY EVENING AS THE MODELS SEEM TO BE SLOWING DOWN ITS
PROGRESSION A LITTLE BIT...OTHERWISE ONLY OTHER CHANGES WERE JUST A
FEW TWEAKS TO TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  81  61  82  61 /  60  70  20  40
GCK  77  59  80  60 /  50  70  20  40
EHA  78  58  83  59 /  60  70  20  30
LBL  81  60  82  61 /  60  70  20  40
HYS  81  61  81  62 /  50  70  20  40
P28  82  65  84  66 /  60  70  20  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

FINCH/GRYZWACZ
Hazardous weather outlook, Jun 10, 10:30 AM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1030 AM CDT FRI JUN 10 2005

KSZ030-031-043>046-061>066-079-111000-
EDWARDS-ELLIS-FINNEY-HAMILTON-HODGEMAN-KEARNY-LANE-NESS-PAWNEE-RUSH-
SCOTT-STAFFORD-TREGO-
1030 AM CDT (930 AM MDT) FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND TONIGHT. THESE
STORMS WILL CONTAIN HEAVY RAIN AND POSSIBLY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF THUNDERSTORMS IS LIKELY SATURDAY NIGHT AND SUNDAY.
SOME OF THESE STORMS MAY BE SEVERE, ALONG WITH LOCALLY HEAVY RAINS.

.SPOTTER ACTIVATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

KSZ074>078-080-081-084>090-111000-
BARBER-CLARK-COMANCHE-FORD-GRANT-GRAY-HASKELL-KIOWA-MEADE-MORTON-
PRATT-SEWARD-STANTON-STEVENS-
1030 AM CDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 2 PM TODAY. LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE. A FEW TORNADOES ARE ALSO POSSIBLE
IN THE COUNTIES BORDERING OKLAHOMA. THESE STORMS WILL LINGER INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF THUNDERSTORMS IS LIKELY SATURDAY NIGHT AND SUNDAY.
SOME OF THESE STORMS WILL BE SEVERE WITH LOCALLY HEAVY RAINS.

.SPOTTER ACTIVATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

GERARD

In the hours before

Special weather statement, Jun 10, 11:48 AM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1148 AM CDT FRI JUN 10 2005

KSZ075-076-084>089-102300-
CLARK-COMANCHE-GRANT-HASKELL-MEADE-MORTON-SEWARD-STEVENS-
1148 AM CDT FRI JUN 10 2005

...TORNADO WATCH #449 HAS BEEN ISSUED FOR A SMALL PART OF SOUTH
CENTRAL AND PART OF SOUTHWEST KANSAS UNTIL 6 PM CDT...

THE FOLLOWING COUNTIES ARE INCLUDED:

CLARK...COMANCHE...GRANT...HASKELL...MEADE...MORTON...SEWARD AND
STEVENS.

TORNADOES...HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND
GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE
AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GERARD
Local storm report, Jun 10, 1:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
126 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             3 W ARNOLD              38.63N 100.10W
06/09/2005  1.75 INCH        NESS               KS   PUBLIC

0550 PM     HAIL             8 SE MONTEZUMA          37.51N 100.34W
06/09/2005  1.75 INCH        GRAY               KS   PUBLIC

            THREE WINDOWS BROKEN FROM HOUSE BY HAIL.

0817 PM     HAIL             8 SE MONTEZUMA          37.51N 100.34W
06/09/2005  1.75 INCH        GRAY               KS   PUBLIC

0620 PM     HAIL             20 SW DODGE CITY        37.55N 100.27W
06/09/2005  0.75 INCH        GRAY               KS   PUBLIC

            WIND GUSTS TO 60 MPH AND 4.5 INCHES OF RAIN.

&&

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:27 PM CDTTornado WarningDDCMeade48 min
Jun 9, 7:30 PM CDTTornado WarningDDCTrego45 min
Jun 9, 7:30 PM CDTTornado WarningDDCTrego45 min
Jun 9, 7:31 PM CDTTornado WarningDDCEllis31 min
Jun 9, 7:50 PM CDTSevere Thunderstorm WarningDDCFord41 min
Jun 9, 7:54 PM CDTTornado WarningDDCMeade51 min
Jun 9, 8:28 PM CDTTornado WarningDDCClark47 min
Jun 9, 9:01 PM CDTTornado WarningDDCMeade44 min
Jun 9, 9:08 PM CDTSevere Thunderstorm WarningDDCClark40 min
Jun 9, 9:42 PM CDTTornado WarningDDCClark, Meade33 min
Jun 9, 10:04 PM CDTSevere Thunderstorm WarningDDCClark, Meade41 min
Jun 10, 2:12 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens63 min
Jun 10, 3:02 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa43 min
Jun 10, 3:41 PM CDTSevere Thunderstorm WarningDDCFord34 min
Jun 10, 4:35 PM CDTSevere Thunderstorm WarningDDCFord40 min
Jun 10, 4:42 PM CDTSevere Thunderstorm WarningDDCHodgeman51 min
Jun 10, 6:05 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.